Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Factoring formal power series over principal ideal domains


Author: Jesse Elliott
Journal: Trans. Amer. Math. Soc. 366 (2014), 3997-4019
MSC (2010): Primary 13F25, 13F10, 13F15, 13A05; Secondary 11S99
DOI: https://doi.org/10.1090/S0002-9947-2014-05903-5
Published electronically: March 26, 2014
MathSciNet review: 3206450
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide an irreducibility test and factoring algorithm (with some qualifications) for formal power series in the unique factorization domain $ R[[X]]$, where $ R$ is any principal ideal domain. We also classify all integral domains arising as quotient rings of $ R[[X]]$. Our main tool is a generalization of the $ p$-adic Weierstrass preparation theorem to the context of complete filtered commutative rings.


References [Enhancements On Off] (What's this?)

  • [1] M. Artin, On the joins of Hensel rings, Advances in Math. 7 (1971), 282-296 (1971). MR 0289501 (44 #6690)
  • [2] Nicolas Bourbaki, Commutative algebra. Chapters 1-7, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1989. Translated from the French; Reprint of the 1972 edition. MR 979760 (90a:13001)
  • [3] James W. Brewer, Power series over commutative rings, Lecture Notes in Pure and Applied Mathematics, vol. 64, Marcel Dekker Inc., New York, 1981. MR 612477 (82i:13002)
  • [4] Daniel Birmajer and Juan B. Gil, Arithmetic in the ring of formal power series with integer coefficients, Amer. Math. Monthly 115 (2008), no. 6, 541-549. MR 2416254 (2009c:13053)
  • [5] Daniel Birmajer, Juan B. Gil, and Michael D. Weiner, Factorization of quadratic polynomials in the ring of formal power series over $ \mathbb{Z}$, J. Algebra Appl. 6 (2007), no. 6, 1027-1037. MR 2376798 (2009d:13028), https://doi.org/10.1142/S021949880700265X
  • [6] Daniel Birmajer, Juan B. Gil, and Michael Weiner, Factoring polynomials in the ring of formal power series over $ \mathbb{Z}$, Int. J. Number Theory 8 (2012), no. 7, 1763-1776. MR 2968949, https://doi.org/10.1142/S1793042112501011
  • [7] David G. Cantor and Daniel M. Gordon, Factoring polynomials over $ p$-adic fields, Algorithmic number theory (Leiden, 2000) Lecture Notes in Comput. Sci., vol. 1838, Springer, Berlin, 2000, pp. 185-208. MR 1850606 (2002f:11175), https://doi.org/10.1007/10722028_10
  • [8] Alexandre L. Chistov, Efficient factoring polynomials over local fields and its applications, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 1509-1519. MR 1159333 (93e:11152)
  • [9] Robert Gilmer, Some questions for further research, Multiplicative ideal theory in commutative algebra, Springer, New York, 2006, pp. 405-415. MR 2265822 (2007h:13003), https://doi.org/10.1007/978-0-387-36717-0_24
  • [10] Jordi Guàrdia, Enric Nart, and Sebastian Pauli, Single-factor lifting and factorization of polynomials over local fields, J. Symbolic Comput. 47 (2012), no. 11, 1318-1346. MR 2927133, https://doi.org/10.1016/j.jsc.2012.03.001
  • [11] Jordi Guàrdia, Jesús Montes, and Enric Nart, Higher Newton polygons in the computation of discriminants and prime ideal decomposition in number fields, J. Théor. Nombres Bordeaux 23 (2011), no. 3, 667-696 (English, with English and French summaries). MR 2861080, https://doi.org/10.5802/jtnb.782
  • [12] Jordi Guàrdia, Jesús Montes, and Enric Nart, Okutsu invariants and Newton polygons, Acta Arith. 145 (2010), no. 1, 83-108. MR 2719575 (2011j:11220), https://doi.org/10.4064/aa145-1-5
  • [13] Serge Lang, Algebra, 2nd ed., Addison-Wesley Publishing Company Advanced Book Program, Reading, MA, 1984. MR 783636 (86j:00003)
  • [14] Hideyuki Matsumura, Commutative ring theory, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1989. Translated from the Japanese by M. Reid. MR 1011461 (90i:13001)
  • [15] James M. McDonough, Integral domains arising as quotient rings of $ \mathbb{Z}[[x]]$, Master's Thesis, California State University, Channel Islands, 2011.
  • [16] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0155856 (27 #5790)
  • [17] Matthew O'Malley, On the Weierstrass preparation theorem, Rocky Mountain J. Math. 2 (1972), no. 2, 265-273. MR 0289500 (44 #6689)
  • [18] Sebastian Pauli, Factoring polynomials over local fields, J. Symbolic Comput. 32 (2001), no. 5, 533-547. MR 1858009 (2002h:13038), https://doi.org/10.1006/jsco.2001.0493
  • [19] Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237 (82e:12016)
  • [20] Hiroki Sumida, Greenberg's conjecture and the Iwasawa polynomial, J. Math. Soc. Japan 49 (1997), no. 4, 689-711. MR 1466360 (98h:11137), https://doi.org/10.2969/jmsj/04940689

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13F25, 13F10, 13F15, 13A05, 11S99

Retrieve articles in all journals with MSC (2010): 13F25, 13F10, 13F15, 13A05, 11S99


Additional Information

Jesse Elliott
Affiliation: Department of Mathematics, California State University, Channel Islands, One University Drive, Camarillo, California 93012
Email: jesse.elliott@csuci.edu

DOI: https://doi.org/10.1090/S0002-9947-2014-05903-5
Received by editor(s): December 17, 2011
Received by editor(s) in revised form: June 22, 2012, and June 26, 2012
Published electronically: March 26, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society